Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Hastings, NE

May 16, 2017Mitchell County, Kansas

NWS Hastings, NE issued this special weather statement at May 16, 2017, 2:21 AM CDT for Mitchell County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 2:21 AM CDT (07:21 UTC)
Expired
May 16, 2017, 3:00 AM CDT
In force
39 min
Issued by
NWS Hastings, NE

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS83 KGID 160721
SPSGID

Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017
 
KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking an area of showers and 
isolated thunderstorms along a line extending from near Ada to 9 
miles south of Luray. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible well to the north of 
this area of precipitation, affecting portions of Osborne and 
Mitchell Counties.

Locations impacted include...
Beloit, Asherville, Hunter and Victor. 

LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
      3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871 

$$

ADP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 16, 12:56 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 16, 12:56 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1256 AM CDT Tue May 16 2017

.UPDATE...
Issued at 1254 AM CDT Tue May 16 2017

A few strong thunderstorms will remain possible across
northern/eastern portions of the area over the next couple hours,
but the Severe Thunderstorm Watch will be allowed to expire on
time.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM CDT Mon May 15 2017

Main story in the short term is the threat for thunderstorms this
evening/overnight and again Tuesday evening.

Currently, a warm front is draped across central Nebraska and
gradually lifting northward, aided by gusty southerly winds. The
rest of this afternoon, a few sprinkles or light showers are
possible, but there is enough inhibition that any thunderstorms
should until around 6pm.

This evening, a subtle midlevel shortwave will provide just enough
of a trigger for thunderstorms to initiate across the high plains
and move into the area. MUCAPE values of 2000 j/kg and around 30
kts of bulk shear will be supportive of strong to severe
thunderstorms. Quarter size hail and up to 60 MPH gusts are the
threats.

A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z,
which will likely maintain a line of convection into the overnight.
At this point, I would expect more of a wind threat. Short-term
models all move convection out of the area by Tuesday morning,
giving us a brief break before the next round of thunderstorms
(possibly severe) develops late Tuesday afternoon and evening.

Breezy south winds will continue overnight into Tuesday, allowing
MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow
afternoon. A stronger upper level wave will result in higher shear
on Tuesday than what we will see today. For this reason, I believe
that Tuesday's severe threat will be a bit better than today. As
such, SPC has updated the Day 2 outlook to "enhanced" south a line
from Phillipsburg to Hebron. I don't plan on making any changes to
the HWO at this time.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM CDT Mon May 15 2017

Tuesday night, thunderstorms will likely be ongoing, although the
severe threat will gradually taper off overnight into Wednesday
morning. Chances for thunder continue into Wednesday as the first
of two upper lows moves into Nebraska. That said, the severe
threat looks quite low at this time. Temperatures on Wednesday
will be markedly cooler, with highs only reaching the 70s.

Wednesday night should be primarily dry, but chances for rain return
on Thursday as the next upper low slowly inches towards the area.
The threat for thunder looks like it will be primarily confined
to southern and eastern areas of the CWA.

This wave will take its time moving through the region, which will
result in chances for rain through Saturday and high temperatures
only in the 50s and 60s.

The model blend only gives us a brief break in rain chances Sunday,
and it appears that the active pattern will continue into next
week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1235 AM CDT Tue May 16 2017

Showers/storms will continue to affect the terminal areas over the
next few hours, with a lull in activity then expected through much
of the daytime hours ahead of yet another round of precip. The
activity that has gone through this evening has made a mess of the
sfc pattern and winds in the area, and while winds are expected to
return to the south, it may take a couple hours together, so more
variable direction can be expected. Winds are expected to remain
generally southerly through the entire TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...ADP
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...ADP
Hazardous weather outlook, May 16, 1:03 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
103 AM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
103 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms will remain possible across portions of
the outlook area the rest of tonight, mainly north of Interstate
80 as well as across north central Kansas. There will be the
potential for wind gusts near 50 MPH in any of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible again late Tuesday afternoon
through the overnight across the entire outlook area. The best
chances for severe weather look to come between 5 PM and
midnight. The primary hazards are hail to size of golf balls,
damaging wind gusts near 60 MPH, and locally heavy rain.

Thunderstorm chances linger through Wednesday and Thursday, but
severe weather isn't expected at this time.

Another chance for thunderstorms arrives Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed the rest of tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 15, 11:30 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
1130 PM CDT MON MAY 15 2017

NEZ049-063-064-076-077-086-087-160500-
Thayer NE-Nuckolls NE-Hamilton NE-Clay NE-York NE-Polk NE-
Fillmore NE-
1130 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHEASTERN
NUCKOLLS...YORK...EASTERN HAMILTON...FILLMORE...NORTHERN THAYER AND
POLK COUNTIES UNTIL MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Polk to near McCool Junction to near Oak.
Movement was east at 45 mph.

Winds to around 45 mph will be possible with these storms.

Locations impacted include...
York, Geneva, Sutton, Stromsburg, Henderson, Osceola, Shelby, Exeter,
Fairmont, Edgar, Nelson, Hampton, McCool Junction, Shickley, Polk,
Davenport, Milligan, Bruning, Bradshaw and Waco.

This includes Interstate 80 between mile markers 335 and 365.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Nebraska.

LAT...LON 4031 9737 4016 9807 4069 9797 4110 9792
      4112 9787 4117 9783 4131 9764 4131 9760
      4133 9760 4139 9737
TIME...MOT...LOC 0430Z 251DEG 40KT 4112 9772 4071 9761 4025 9785

Wesely
Special weather statement, May 15, 11:52 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1152 PM CDT MON MAY 15 2017

NEZ048-062-063-075-076-085-086-160530-
Merrick NE-Nuckolls NE-Adams NE-Webster NE-Hamilton NE-Hall NE-
Clay NE-
1152 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...WEBSTER...
NORTHWESTERN NUCKOLLS...ADAMS...HAMILTON...SOUTHWESTERN MERRICK AND
HALL COUNTIES UNTIL 1230 AM CDT...

At 1152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cairo to Hastings to near Inavale.
Movement was northeast at 45 mph.

Penny size hail and wind gusts to around 45 mph will be possible
with these storms.

Locations impacted include...
Grand Island, Hastings, Aurora, Central City, Wood River, Shelton,
Red Cloud, Harvard, Blue Hill, Kenesaw, Doniphan, Cairo, Clay Center,
Juniata, Alda, Nelson, Fairfield, Giltner, Campbell and Glenvil.

This includes Interstate 80 between mile markers 293 and 334.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4016 9807 4006 9873 4099 9872 4105 9839
      4105 9829 4107 9829 4113 9791
TIME...MOT...LOC 0452Z 240DEG 38KT 4097 9860 4060 9841 4013 9867

Wesely
Local storm report, May 16, 12:11 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1211 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     2 E ARAPAHOE            40.31N 99.87W
05/15/2017  E60 MPH          FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS.

0738 PM     HAIL             OXFORD                  40.25N 99.63W
05/15/2017  E1.00 INCH       HARLAN             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL
            FROM DIME TO QUARTER SIZE.

0755 PM     TSTM WND GST     3 NE HOLDREGE           40.47N 99.34W
05/15/2017  M54 MPH          PHELPS             NE   AWOS

0756 PM     TSTM WND GST     LONG ISLAND             39.95N 99.54W
05/15/2017  E60 MPH          PHILLIPS           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAIN, STRONG
            WINDS AT 50 TO 60 MPH AND HAIL TO THE SIZE
            OF DIMES IN LONG ISLAND.

0801 PM     HAIL             HOLDREGE                40.44N 99.37W
05/15/2017  E1.00 INCH       PHELPS             NE   PUBLIC

            REPORTED VIA MPING.

0810 PM     TSTM WND GST     2 WSW FUNK              40.46N 99.28W
05/15/2017  E60 MPH          PHELPS             NE   TRAINED SPOTTER

0818 PM     TSTM WND DMG     HILDRETH                40.34N 99.04W
05/15/2017                   FRANKLIN           NE   LAW ENFORCEMENT

            MULTIPLE LARGE TREE BRANCHES DOWN IN TOWN.

0821 PM     TSTM WND GST     4 NNW HILDRETH          40.39N 99.07W
05/15/2017  M63 MPH          KEARNEY            NE   MESONET

0842 PM     TSTM WND GST     2 NE NORMAN             40.50N 98.76W
05/15/2017  M64 MPH          KEARNEY            NE   MESONET

            DAVIS WEATHER STATION 2NE OF NORMAN.

0852 PM     TSTM WND GST     4 S KENESAW             40.57N 98.66W
05/15/2017  M50 MPH          ADAMS              NE   NWS EMPLOYEE

0857 PM     TSTM WND GST     6 SW ATLANTA            40.31N 99.54W
05/15/2017  M60 MPH          HARLAN             NE   TRAINED SPOTTER

0902 PM     HAIL             6 SW ATLANTA            40.31N 99.54W
05/15/2017  E1.00 INCH       HARLAN             NE   TRAINED SPOTTER

0903 PM     TSTM WND GST     2 SSE HASTINGS          40.57N 98.38W
05/15/2017  E55 MPH          ADAMS              NE   TRAINED SPOTTER

            GUSTNADO REPORTED SOUTH OF HASTINGS HONDA
            200 FEET WIDE FOR 2-3 MINUTES.

0910 PM     TSTM WND GST     PLEASANTON              40.97N 99.08W
05/15/2017  M64 MPH          BUFFALO            NE   MESONET

0915 PM     TSTM WND GST     2 WNW HASTINGS          40.60N 98.43W
05/15/2017  M58 MPH          ADAMS              NE   ASOS

0925 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
05/15/2017  M58 MPH          HALL               NE   ASOS

0945 PM     TSTM WND DMG     1 SW HASTINGS           40.58N 98.40W
05/15/2017                   ADAMS              NE   PUBLIC

            LARGE TREE BRANCH DOWN ACROSS SOUTH
            BALTIMORE AVENUE IN HASTINGS IMPEDING
            TRAFFIC.

1049 PM     TSTM WND GST     4 NE GRAND ISLAND       40.97N 98.31W
05/15/2017  M74 MPH          HALL               NE   ASOS

&&

ADP
Special weather statement, May 16, 12:41 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 AM CDT TUE MAY 16 2017

NEZ063-064-076-077-160615-
Hamilton NE-Clay NE-York NE-Fillmore NE-
1241 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHWESTERN YORK...
SOUTHEASTERN HAMILTON AND WESTERN FILLMORE COUNTIES UNTIL 115 AM
CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clay Center, or 17 miles east of Hastings, moving northeast at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geneva, Sutton, Harvard, Henderson, Clay Center, Edgar, Fairfield,
Shickley, Grafton, Ong, Saronville, Stockham and Lushton.

This includes Interstate 80 between mile markers 336 and 346.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and east central Nebraska.

LAT...LON 4035 9809 4058 9821 4093 9780 4046 9750
TIME...MOT...LOC 0541Z 228DEG 36KT 4054 9807

Wesely
Special weather statement, May 16, 1:22 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
122 AM CDT Tue May 16 2017

KSZ017>019-160730-
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne,
Downs, and Beloit
122 AM CDT Tue May 16 2017

...Strong wind gusts possible over the next hour...

Outflow from a small area of showers and thunderstorms over
portions of central Kansas may result in gusty south winds across
the area. Wind gusts of 50 to 55 MPH are not out of the question
over the next hour or so, but would be accompanied by little to
no precipitation.
Special weather statement, May 16, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017

KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.

Locations impacted include...
Beloit, Asherville, Hunter and Victor.

LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
      3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:07 PM CDTSevere Thunderstorm WarningGIDFillmore23 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan30 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton46 min
May 15, 7:30 PM CDTSpecial Weather StatementGIDPhillips45 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningGIDPhillips22 min
May 15, 9:23 PM CDTSpecial Weather StatementGIDPhillips52 min
May 15, 9:57 PM CDTSpecial Weather StatementGIDSmith48 min
May 16, 3:57 PM CDTSpecial Weather StatementGIDJewell33 min
May 16, 4:14 PM CDTSpecial Weather StatementGIDJewell46 min
May 16, 4:37 PM CDTSpecial Weather StatementGIDOsborne, Rooks38 min
May 16, 4:43 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks47 min
May 16, 4:52 PM CDTSevere Thunderstorm WarningGIDJewell, Osborne, Smith38 min
May 16, 5:10 PM CDTSevere Thunderstorm WarningGIDJewell50 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
May 16, 5:35 PM CDTSpecial Weather StatementGIDPhillips, Smith40 min
May 16, 5:50 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningGIDSmith51 min
May 16, 6:58 PM CDTSpecial Weather StatementGIDMitchell47 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.